2017
DOI: 10.1177/2324709617713510
|View full text |Cite
|
Sign up to set email alerts
|

Kaposi Sarcoma Mimicking Acute Flare of Ulcerative Colitis

Abstract: Besides an AIDS-defining illness, Kaposi sarcoma (KS) is also seen in individuals on long-term immunosuppressant therapy. We report KS in a 70-year-old immunocompetent man, which initially mimicked acute flare of ulcerative colitis (UC). He was hospitalized multiple times for complaints of watery diarrhea and tenesmus. Despite treatment with mesalamine, short courses of methylprednisolone, and one dose of infliximab, his symptoms improved only partially. He underwent colonoscopy, which revealed mild active col… Show more

Help me understand this report

Search citation statements

Order By: Relevance

Paper Sections

Select...
3
2

Citation Types

0
8
0
1

Year Published

2017
2017
2023
2023

Publication Types

Select...
9

Relationship

0
9

Authors

Journals

citations
Cited by 10 publications
(9 citation statements)
references
References 17 publications
0
8
0
1
Order By: Relevance
“…Several case reports have been published highlighting the association of KS and UC [15][16][17]. Like in our case, the patients were presented with bloody or watery diarrhea, abdominal pain and weight loss.…”
Section: Discussionmentioning
confidence: 77%
See 1 more Smart Citation
“…Several case reports have been published highlighting the association of KS and UC [15][16][17]. Like in our case, the patients were presented with bloody or watery diarrhea, abdominal pain and weight loss.…”
Section: Discussionmentioning
confidence: 77%
“…However, there are cases of KS mimicking ulcerative colitis (UC), whereby clinical manifestations can confuse physicians [8,9]. Therefore, it could pose a serious diagnostic challenge.…”
Section: Introductionmentioning
confidence: 99%
“…In most cases, iatrogenic KS appears in kidney-transplanted patients. However, it has also been reported in chronic inflammatory conditions that require immunosuppressive therapies for a long period such as UC [4][5][6][7][8][9][10][11][12][13][14][15][16][17][18][19][20] and CD [21][22][23][24]. In this scenario, the anti-TNF-α agents, the anti-integrin agent VDZ and, recently, the anti-interleukin (IL)-12/23 ustekinumab have been added to the IBD therapeutic armamentarium, which already included steroids and the traditional immunosuppressants (i.e., azathioprine, methotrexate, and cyclosporine).…”
Section: Discussionmentioning
confidence: 99%
“…But, intestinal Kaposi’s sarcoma has also been reported during the last decades in HIV-negative patients treated with immunosuppressive drugs for ulcerative colitis or Crohn disease, mimicking acute flare of colitis. Table 1 summarizes the cases reported since 2000 [ 9 22 ], as well as the other cases diagnosed in HIV-negative patients treated with immunosuppressive drugs after organ transplantation or for another inflammatory disease. In our case, we observed the complete resolution of Kaposi’s sarcoma 2 months after rituximab discontinuation without the use of any specific treatment.…”
Section: Discussionmentioning
confidence: 99%